Alert archive / Missouri / Flash Flood Warnings in 2022

Flash Flood Warning 43, NWS Springfield, MO

August 16, 2022Benton County, Camden County, Hickory County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 16, 2022, 8:56 AM CDT for Benton County, Camden County, Hickory County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2022, 8:56 AM CDT (13:56 UTC)
Expired
Aug 16, 2022, 3:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Benton County, MO, Camden County, MO, Hickory County, MO

The radar

The Springfield radar (KSGF), 100 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2022-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
495 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

068 
WGUS53 KSGF 161356
FFWSGF
MOC015-029-085-162000-
/O.NEW.KSGF.FF.W.0043.220816T1356Z-220816T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
856 AM CDT Tue Aug 16 2022

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Southern Benton County in central Missouri...
  Central Camden County in central Missouri...
  Northeastern Hickory County in central Missouri...

* Until 300 PM CDT Tuesday.

* At 856 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Camdenton, Macks Creek, Linn Creek, Climax Springs, Barnumton, 
  Roach, Knobby and Edwards.

This includes the following low water crossings...
  Wet Glaize at Carrol Cave Road, Little Niangua at County Road 66, 
  Rainy Creek at Knobby Road, Macks Creek at Coffey Hollow Road and 
  Deer Creek at Highway V.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3819 9344 3830 9311 3817 9305 3810 9289
      3795 9241 3789 9242 3788 9262 3789 9263
      3790 9282 3798 9312

FLASH FLOOD...RADAR INDICATED

$$

Lindenberg
1 follow-up statement
807 
WGUS73 KSGF 161951
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
251 PM CDT Tue Aug 16 2022

MOC015-029-085-162001-
/O.EXP.KSGF.FF.W.0043.000000T0000Z-220816T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton MO-Camden MO-Hickory MO-
251 PM CDT Tue Aug 16 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 3 PM CDT THIS AFTERNOON FOR 
SOUTHERN BENTON, CENTRAL CAMDEN AND NORTHEASTERN HICKORY COUNTIES...

The heavy rain has ended. FlashF flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures. The 
flash flood warning has been replaced with a flood advisory until 7 
pm.

LAT...LON 3819 9344 3830 9311 3817 9305 3810 9289
      3795 9241 3789 9242 3788 9262 3789 9263
      3790 9282 3798 9312

$$

Lindenberg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 6:17 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 16, 6:17 AM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
617 AM CDT Tue Aug 16 2022

...12Z AVIATION UPDATE...

Key Messages:

1. Continued hot over the southwest CWA through today.

2. Thunderstorm chances continue through Wednesday. Heavy rain
and localized flooding potential.

3. Small chance for strong to severe storms over southwest
portions of the CWA this afternoon/evening.

4. Cooler temperatures over the area from Wednesday through the
weekend.

5. Additional rain chances show up over the weekend into early
next week.

.SHORT TERM...(Today through Wednesday Afternoon)
Issued at 159 AM CDT Tue Aug 16 2022

Some isolated to scattered showers and thunderstorms have been
visible on radar over central MO and into the northern CWA over
the past couple overnight hours, however the better widespread
rain chances look to begin later this morning. Overnight lows have
been fairly mild across the area, with temperatures in the
upper 60s to 70s observed.

The frontal boundary is currently set up over the far southwest
portion of the CWA, and is expected to remain stationary before
pushing south later this evening. Meanwhile, shortwave energy
continues to push southeast, and a low level jet which developed
over the Plains has started nudging into our area. Abundant
moisture, with PW values of 1.8 to 2.0 inches, will further aid
in the heavy rainfall potential the area faces for the beginning
of the forecast period.

The HREF Reflectivity >40 dBZ paintballs show two different rounds
of showers/storms throughout today and tomorrow, and several other
ensembles/CAMs agree. First, as the monsoonal moisture continues
to round the periphery of the summertime high, ensembles show it
pushing southeast into the CWA later this morning and persisting
through early evening. With this first round, CAMs have started
pushing the heavier rainfall amounts towards the far eastern CWA,
still highlighting that 1-3 inch range.

A wide spread of temperatures is expected across the area, with
highs in the 70s to mid 80s on the cool side of the frontal
boundary, while mid to upper 90s are expected for far southeast
KS and far southwest MO. With these higher temperatures in the
southwest CWA, daytime heating combined with low level convergence
and abundant moisture will lead to a second round of storm
development near the frontal boundary later this
afternoon/evening. There is a marginal risk of severe storms as
instability increases, with damaging winds and large hail
possible. Additionally, several CAMs have been highlighting higher
QPF amounts for the southwestern MO Ozarks and southeast KS, with
a potential 1-2 inches of widespread rainfall, placing that
further west than previous runs.

This convection is expected to persist through Wednesday morning
before pushing out of the area later in the afternoon. With these
two rounds of heavy rainfall, some localized areas of excessive
rainfall and flooding will be possible, especially with any
training storms.

.LONG TERM...(Wednesday Evening through Monday)
Issued at 159 AM CDT Tue Aug 16 2022

As the convection pushes out of the area, a cooler, drier airmass
will move in from the north and settle over the area through the remainder
of the work week.

Below normal temperatures are expected for the remainder of the
forecast period, with afternoon highs generally ranging in the
70s on Wednesday before slightly increasing to the 80s through the
weekend. For reference, afternoon highs in the upper 80s to around
90 are normal for this time of year.

Ensembles then show additional chances of rainfall heading into
next weekend and the early part of the next work week as a closed
upper level low over the upper Great Plains pushes towards the
Great Lakes region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 606 AM CDT Tue Aug 16 2022

Shower and thunderstorm chances will increase throughout the
morning and afternoon and persist through tonight. Confidence on
coverage throughout the morning is limited, however by this
afternoon/evening, chances increase for showers and thunderstorms
to impact the TAF sites. Flight categories are expected to
decrease to MVFR and IFR conditions with the stronger storms.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Melto
LONG TERM...Melto
AVIATION...Melto
Hazardous weather outlook, Aug 16, 2:41 AM CDT, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
241 AM CDT Tue Aug 16 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170745-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
241 AM CDT Tue Aug 16 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive heat risk.
  Elevated excessive rainfall risk

DISCUSSION...

Heat index values will reach the middle 90s to low 100s again
today for the southwest portion of Missouri into southeast
Kansas.

Showers and thunderstorms will continue today. One to two inches
of widespread rainfall will be possible through tomorrow, with
isolated amounts over 3 inches possible.

Some strong to severe storms will also be possible over far
southwest Missouri this afternoon and evening. Large hail to the
size of quarters and wind gusts up to 60 mph will be possible with
the strongest storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms will continue into Wednesday morning
before pushing out of the area later in the afternoon.

Dry, cooler weather is then expected for the rest of the week
before rain chances return to the area over the weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Melto

In the hours before

Local storm report, Aug 16, 7:28 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
728 AM CDT TUE AUG 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 AM     FLASH FLOOD      1 SE SUNRISE BEACH      38.16N 92.77W
08/16/2022                   CAMDEN             MO   PUBLIC

            EXCESSIVE RAINFALL CAUSED FLASH FLOODING
            ALONG SPRING COVE ROAD IN SUNRISE BEACH. ONE
            VEHICLE GOT WATER INSIDE AS IT WAS CAUGHT IN
            4 FEET OF WATER. SEVERAL OTHER ROADWAYS WERE
            BEGINNING TO FLOOD IN THE SUNRISE BEACH
            AREA.

&&

DC

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:04 PM CDTSpecial Weather StatementSGFLawrence26 min
Aug 16, 6:58 AM CDTFlash Flood WarningSGFCamden, Miller, Pulaski6 hr
Aug 16, 9:45 AM CDTAreal Flood AdvisorySGFCedar, Dallas, Hickory, Laclede, Polk, St. Clair and 2 more6 hr
Aug 16, 12:58 PM CDTAreal Flood AdvisorySGFBenton, Camden, Miller, Morgan, Pulaski6 hr
Aug 16, 2:49 PM CDTAreal Flood AdvisorySGFBenton, Camden, Hickory, Laclede, Pulaski4 hr

Nearby

Flash Flood Warnings in Missouri, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.